Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 145, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 4, 2009, 4:50 AM CDT for Monroe County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2009, 4:50 AM CDT (09:50 UTC)
- Expired
- May 4, 2009, 5:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Monroe County, AL
The radar
The Mobile radar (KMOB), 105 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:34 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 040950
SVRMOB
ALC099-041045-
/O.NEW.KMOB.SV.W.0145.090504T0950Z-090504T1045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
450 AM CDT MON MAY 4 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 545 AM CDT
* AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR
ELISKA...OR ABOUT 24 MILES SOUTHWEST OF MONROEVILLE...MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOMEWOOD BY 500 AM CDT...
MANISTEE BY 515 AM CDT...
PERDUE HILL AND CLAIBORNE BY 520 AM CDT...
FRISCO CITY BY 525 AM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT MONDAY MORNING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3161 8748 3142 8739 3131 8768 3135 8772
3136 8771 3139 8772 3143 8766 3143 8763
3142 8760 3145 8756 3149 8756 3151 8759
TIME...MOT...LOC 0949Z 237DEG 25KT 3136 8768
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:08 AM CDT, 42 minutes earlier.
Area forecast discussion, May 4, 4:08 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
408 AM CDT MON MAY 4 2009
.SHORT TERM...TODAY AND TONIGHT...STARTING OFF WITH CLUSTERS OF
THUNDERSTORMS ROLLING EASTWARD ACROSS THE DEEP SOUTH. THESE STORMS
WERE FORMING WITHIN A DEEP MOISTURE AXIS EMBEDDED WITHIN THE WARM
SECTOR...SOUTH OF A FRONTAL ZONE. THIS ZONE STRETCHES FROM THE
CAROLINAS THROUGH THE MID SOUTH ON DOWN INTO THE NORTHWEST
GULF...OFF THE UPPER TEXAS COAST. AS SURFACE LOW MOVES EAST
NORTHEAST ACROSS CENTRAL MISSISSIPPI/CENTRAL ALABAMA TODAY...FRONTAL
ZONE WILL EASE EASTWARD ALONG WITH AN EAST TO SOUTHEAST ADJUSTMENT
TO THE SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD POSSIBLY
BECOME BRIEFLY SEVERE ALONG WITH LOCALLY HEAVY RAINS. THE PRIMARY
THREATS IN SEVERE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE
ENVIRONMENT DOES SUPPORT ISOLATED OCCURRENCES OF TORNADOES AS WELL.
SINCE MIDNIGHT...RADAR HAS SHOWN INDICATIONS OF 2 TO 4 INCH RAIN
AMOUNTS IN CONVECTIVE ACTIVITY WHICH HAS MOVED ACROSS OUR SOUTHEAST
MISSISSIPPI ZONES. CONSIDERING THIS...LOCALIZED FLOODING OF POOR
DRAINAGE AND LOWER LYING AREAS WILL BE A POSSIBILITY WITH THE
STRONGEST STORMS IN THE NEAR TERM.
TONIGHT...THE DEEPEST MOISTURE AXIS SHIFTS EAST INTO THE SOUTHEAST
AND ACROSS THE NORTH CENTRAL FLORIDA PENINSULA. THUS...FORECASTERS
ARE CALLING FOR LOWER CHANCES OF WET WEATHER WITH THE PREDOMINANT
CHARACTER BEING SHOWERS. STAYED CLOSE TO THE MOS FOR TEMPERATURES.
/10
TUESDAY THROUGH WEDNESDAY NIGHT)...QUASI-STATIONARY FRONTS...OUTFLOW
BOUNDARIES...WEAK DISTURBANCES IN THE NEAR ZONAL UPPER FLOW WILL
KEEP CHANCE FOR SHOWERS AND THUNDERSTORMS IN FORECAST TUESDAY AND
OVER THE NORTHERN SECTIONS ON WEDNESDAY. A SURFACE HIGH DEVELOPING
OVER THE NORTHEAST GULF HELPS TO PUSH THE FRONT/OUTFLOW BOUNDARIES
BACK TO THE NORTH...LEAVING A MOIST AND HUMID AIR MASS ACROSS THE
SOUTHERN SECTIONS. /11
.LONG TERM...(THURSDAY THROUGH SUNDAY)ANOTHER FRONT...OR MAYBE THE
SAME ONE...MOVES SOUTH LATE WEDNESDAY NIGHT AND THURSDAY MORNING
BUT WILL LIKELY ONLY MAKE IT TO NORTHERN ALABAMA AND MISSISSIPPI.
WILL BE CLOSE ENOUGH FOR ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS THURSDAY MORNING THROUGH THE DAY THURSDAY. THIS FRONT
WILL ALSO RETREAT BACK TO THE NORTH...LEAVING LOW POPS ACROSS THE
NORTHERN SECTIONS OF THE FORECAST AREA FRIDAY AND SATURDAY...MAINLY
AFTERNOONS. WOULD NOT BE COMPLETELY SURPRISED TO SEE AN ISOLATED
SHOWER OR THUNDERSTORM ALONG THE SOUTHERN SECTIONS BUT NOT ENOUGH OF
A POP TO MENTION THIS FAR OUT. FRIDAY THROUGH SUNDAY LOOKS QUITE
WARM WITH HIGH TEMPERATURES APPROACHING 90 ACROSS THE INTERIOR
SECTIONS. /11
&&
.AVIATION... 12Z ISSUANCE...CONVECTION TODAY WILL BRING A MIX OF
MVFR/IFR CIGS. STORMS WITH THE HEAVIEST RAINS COULD REDUCE
VISIBILITIES TO LESS THAN A MILE AT TIMES AS WELL. ALTHOUGH TSTMS
LOOK TO BE MOVING EAST OUT OF THE AREA AFT 00Z...IFR CIGS POSSIBLE
AFT 06Z WITH POTENTIAL OF PATCHY BR AS WELL. /10
&&
.MARINE...WITH THE STORMS MOVING EAST ACROSS SOUTHEAST MISSISSIPPI
AND SOUTHWEST ALABAMA...LATEST DATA COLLECTION PLATFORMS ALONG THE
COAST AND OFFSHORE INDICATE A STRONG ONSHORE INFLOW COMPONENT AND
WILL NEED A SMALL CRAFT HEADLINE THIS MORNING TO ACCOUNT FOR THIS.
SEAS ARE SLOWER TO RESPOND BUT MAY COME UP ANOTHER FOOT OR SO THAN
CURRENT. WINDS ARE FORECAST TO TAPER OFF LATER TODAY AS LOW PRESSURE
LIFTS NORTHEAST AWAY FROM THE AREA. FOR THE REMAINDER OF THE
PERIOD...A LIGHT SOUTH TO SOUTHWEST FLOW PREVAILS AS HIGH PRESSURE
SETS UP OVER THE EASTERN GULF. SEAS LOOK TO RANGE FROM 2 TO 3 FEET
TUESDAY THROUGH SATURDAY. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 82 68 84 69 / 80 20 30 10
PENSACOLA 81 70 83 70 / 70 20 30 20
DESTIN 78 70 80 71 / 70 30 40 20
EVERGREEN 80 65 85 65 / 90 30 40 20
WAYNESBORO 80 63 85 66 / 80 20 20 10
CAMDEN 79 64 85 65 / 80 30 20 20
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM MONDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
FROM 20 TO 60 NM.
&&Hazardous weather outlook, May 4, 3:00 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 300 AM CDT MON MAY 4 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-050800- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 300 AM CDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...THIS MORNING THROUGH TONIGHT... THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE THIS MORNING ACROSS SOUTHWEST AND SOUTH CENTRAL ALABAMA AND THE INTERIOR OF SOUTHEAST MISSISSIPPI THROUGH SUNRISE. STORMS ARE FORECAST TO DEVELOP SOUTHEAST INTO THE WESTERN FLORIDA PANHANDLE MAINLY AFTER SUNRISE. SOME OF THE STORMS HAVE THE POTENTIAL OF BECOMING BRIEFLY SEVERE WITH THE PRIMARY THREATS FROM SEVERE STORMS BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING STRIKES WILL ALSO POSE A HAZARD IN THUNDERSTORMS. RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE WHERE STORMS MOVE OVER THE SAME AREAS...WHICH COULD RESULT IN BRIEF PERIODS OF FLOODING OVER LOW LYING AND POOR DRAINAGE AREAS. THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH THE DAY. RESIDENTS ARE URGED TO SET WEATHER RADIOS TO TONE ALERT TO RECEIVE WATCHES AND WARNINGS. OVER THE MARINE AREA...MODERATE ONSHORE FLOW WILL CREATE HAZARDOUS CONDITIONS FOR SMALL MARINE CRAFT THIS MORNING. HEADING INTO TONIGHT...THE SEVERE WEATHER THREAT LOOKS TO DIMINISH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. AT THIS TIME...THE SEVERE WEATHER RISK IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER WILL BE REQUIRED TODAY.
In the hours before
Special weather statement, May 4, 1:56 AM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 156 AM CDT MON MAY 4 2009 MSZ067-040800- WAYNE- INCLUDING THE CITIES OF...WAYNESBORO... 156 AM CDT MON MAY 4 2009 ...A LINE OF STRONG THUNDERSTORMS CONTINUES TO AFFECT WAYNE COUNTY... AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 4 MILES NORTHWEST OF CLARA TO 6 MILES SOUTH OF CLARA...MOVING EAST AT 25 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... WAYNESBORO...WINCHESTER...ROBINSON JUNCTION...BUCKATUNNA...BATTLES AND DENHAM THROUGH 300 AM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. STAY TUNED FOR FURTHER UPDATES. THIS LINE OF STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES LOCALLY IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 4, 2:19 AM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 219 AM CDT MON MAY 4 2009 ALZ051>053-MSZ067-040815- WASHINGTON-CLARKE-CHOCTAW-WAYNE- 219 AM CDT MON MAY 4 2009 ...A LINE OF STRONG THUNDERSTORMS CONTINUES TO AFFECT WASHINGTON...CLARKE...CHOCTAW AND WAYNE COUNTIES... AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 3 MILES WEST OF SOUWILPA TO 3 MILES SOUTHWEST OF BATTLES...MOVING EAST AT 20 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... AQUILLA...BATTLES...SOUWILPA...BOLINGER...SILAS AND BARRYTOWN THROUGH 315 AM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THIS LINE OF THUNDERSTORMS STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES LOCALLY IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:00 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 45 min |
| May 4, 3:40 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Mobile, Monroe, Washington | 65 min |
| May 4, 4:09 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 51 min |
| May 4, 4:13 AM CDT | Small Craft Advisory | MOB | 10 hr | |
| May 4, 4:29 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 61 min |
| May 4, 5:02 AM CDT | Tornado Warning | MOB | Monroe | 28 min |
| May 4, 5:04 AM CDT | Flash Flood Watch | MOB | Butler, Choctaw, Clarke, Conecuh, Escambia, Monroe and 2 more | 7 hr |
| May 4, 5:19 AM CDT | Flash Flood Warning | MOB | Washington | 41 min |
| May 4, 6:07 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 53 min |
| May 4, 6:11 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia, Monroe | 16 min |
| May 4, 6:34 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 41 min |
| May 4, 6:55 AM CDT | Flash Flood Warning | MOB | Clarke, Mobile, Washington | 3 hr |
| May 4, 7:30 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Wilcox | 60 min |
| May 4, 8:56 AM CDT | Flash Flood Warning | MOB | Mobile | 4 hr |
| May 4, 9:10 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 44 min |
| May 4, 9:13 AM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 32 min |
| May 4, 9:20 AM CDT | Flash Flood Warning | MOB | Baldwin, Conecuh, Covington, Escambia, Monroe | 3 hr |
| May 4, 10:37 AM CDT | Flash Flood Warning | MOB | Mobile | 3 hr |
| May 4, 11:19 AM CDT | Special Marine Warning | MOB | 41 min | |
| May 4, 11:21 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 39 min |
| May 4, 11:36 AM CDT | Flash Flood Warning | MOB | Baldwin, Conecuh, Covington, Escambia | 3 hr |
| May 4, 12:36 PM CDT | Special Marine Warning | MOB | 39 min | |
| May 4, 1:26 PM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| May 4, 2:36 PM CDT | Special Marine Warning | MOB | 84 min | |
| May 4, 3:52 PM CDT | Special Marine Warning | MOB | 38 min | |
| May 4, 4:25 PM CDT | Special Marine Warning | MOB | 65 min | |
| May 4, 5:27 PM CDT | Special Marine Warning | MOB | 48 min | |
| May 4, 6:14 PM CDT | Special Marine Warning | MOB | 91 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.